Please login (Members) to view content or
(Nonmembers) this article.
0
No votes yet
Article

Understanding Peripheral Neuropathy in Patients With Cancer: Background and Patient Assessment

Jeanne Held-Warmkessel, MSN, RN, APRN, BC, AOCN®
Carole W. Sweeney, MSN, RN, AOCN®
CJON 2002, 6(3), 163-166 DOI: 10.1188/02.CJON.163-166

Peripheral neuropathy (PN) often is a side effect for patients with cancer treated with neurotoxic chemotherapeutic agents and is defined as inflammation, injury, or degeneration of the peripheral nerve fiber(s). Although PN has received less attention than other symptoms and the actual incidence is unknown, researchers estimated that it occurs in 10%–20% of patients with cancer. Having a pre-existing neuropathy or pre-existing condition known to cause neuropathy, such as HIV, diabetes mellitus, alcoholism, or vitamin deficiency (especially vitamin B), puts patients at risk for developing PN.

Members Only

Access to this article is restricted. Please login to view the full article.

Not a current ONS Member or journal subscriber?
Join/Renew Membership or